Mycophenolate question

Hi everyone. I have been on mycophenolate mofetil for 6 months and it's worked well for my lupus but I am having really bad problems with sore throat and esophigitus, I had a fungal infection in my mouth which they thought had gone down to my esophigus tube, had two lots of fungal treatments and had to stop the mycophenolate for two weeks to fight it but it's never really gone. Got to have an upper endoscopy now to see what is causing it. So painful from throat, chest down to tummy. Could be reflux but it's awful! Has anyone else had any of these symptoms?

Thank you :(

Jo

14 Replies

oldestnewest
  • That sounds terrible, Jo. When are you having the endoscopy? I hope it's soon. When I googled the medicine you're on, I read that it can be taken intravenously--is this an option? Also you may want to search Cellcept and fungal infections. (Apparently it is a side effect.) I'm sorry you're having to deal with this and wish I could be of more help. (There is a prescription for fungal infections that is a liquid.)

    I'm hoping and praying you find some relief soon.

    pen xxx

  • Hi Pen. Thank you so much for your reply.

    Ended up calling my consultant this afternoon, he said I have to stop the mycophenolate again as like you say fungal infection can be a side effect. Oh I didn't know that you can have it intravenously! That's interesting. Will ask about that!

    I am taking fungal tablets and the liquid stuff, was helping until I started back on the mycophenolate. Consultant said I have to have the endoscopy to make sure it's nothing else also along side the fungal. It is so painful, hopefully now I stop the mycophenolate for longer it might go away! Will be back to square one with my lupus though, has worked so well! :,(

    Thank you so much for your help.

    Jo xx

  • Hi Jo, Ive not been on for a few weeks. Sorry to hear that you have to have an endoscopy and they are having to stop the myco for now. I hope things start to get better soon and you get back on track again. xx

  • Thank you mstr. Xx

  • Hello Jo

    Am so sorry you're going through this. I hadn't caught a ref in my myco leaflet re fungal side effected: ARGH....

    Fungal conditions are something I've not had to cope with so far in my odyssey of health experiences, but I do have a lifetime of experience of upper GI conditions: getting them diagnosed & treated + the day by day lifestyle management

    I would't wish any of this stuff on anyone. I'm so glad your drs are revving into action figuring this stuff out with you. And I hesitate to say much more now, because you're waiting for diagnosis, so probably don't need detail from me, but I'll mention 2 things, and apologies if you know these things already:

    Myfortic IS the other form of myco, pharmacologically different and MUCH easier on the upper GI & stomach. A v lupus experienced buddy of mine has been trying to come off pred while starting myco...cellcept helped but aggravated her stomach & lower GI enough for her rheumatologist to let her try myfortic...and this agrees MUCH more with her GI generally + is just as effective as cellcept

    Have you had flares of upper GI symptoms before? Have other meds, eg pred, caused these sort of symptoms? The upper GI painfulness you're describing gives me the chills cause my version has been such a lifelong nightmare & when not actually flaring, is still a daily problem now at my ripe age of 60 because hydroxy, pred & myco all stimulate my upper GI symptoms! Before my version of (infant onset) SLE was (re) diagnosed & treatment begun 3+ yrs ago, my sessions of upper GI symptoms flaring have persisted for months sometimes (I now realise these upper GI flares usually coincided with SLE flares throughout the vulnerable parts of my bod). I've had several gastroscopies (endoscope examining everything through to duodenum) with biopsies + 24 hr motility & pH testing)....,my consultants say the metaplasia that has been found is due to chronic inflammation altering & eroding the tissues of stomach & oesophagus....BUT I'm advised by gastroenterology that reflux is definitely not responsible for my issues, nor is h pylori......that my upper GI is functioning as ok as poss considering my predisposition to chronic inflammation, and that I should carry on with the conscientious lifestyle management (eg take all meds with food, sip fresh ginger tea etc etc etc) & take PPIs when it's clear that lifestyle management isn't enough, eg I'm on a 4 week pred taper now and 20mg esomprazole + the lifestyle stuff is doing the trick

    Again, you're so well informed that I hesitate to go into even more detail...but I know how much it's helped me just to know I'm not alone when my symptoms become as ghastly as those I feel you're describing.....Am v much feeling for you.....but I do think you're doing all the right things and that you can find a way to sort this out

  • Hi barnclown

    Thank you so much for all of that info!

    I am absolutely petrified to have the endoscopy! Was stupid and googled it, going to have to be sedated for sure :(

    I am on 5mg of pred and hydroxy, never had any gi issues with them, take omeprazole every day.

    Had a swab done on my throat which showed fungal infection and I've had the gi issues since then. Got better until I started back on the myco.

    Might just need longer off of the myco to fight it off!

    Working great for my lupus, so upset and waiting for all the symptoms to come back :(

    Just when you think your getting somewhere!

    Jo x

  • Yes, it is what it is! Goes on & on, lupus...but take heart: my feeling is that, with age, possibly, may come slightly more chance of reduction in some symptoms....possibly this accounts for my upper GI flares recent responsiveness to management....and you are younger, I think

    Fungal condition does seem so possible....

    I too was petrified of endoscopy....but my gastroenterologist & his nurse were v kind and made it go as smoothly as these things can....yes, do insist on sedation, but also: dig deep into your reserves of calm, e.g. think of something that totally means calmness to you...breathe deeply etc....you've been so brave & coped so well with a lot of stuff: I think you'll find endoscopy is just one more ridiculously awkward, inconvenient and horrid procedure....and thank goodness we CAN be explored this way without cutting....so much better to know what's going on in there

    Hoping you'll let us know how you get on

    XO

  • I too stay in hope that in time it might burn itself even if just a little! Have to stay hopeful!

    Thank you so much for all of your encouragement and great advice.

    Really hope your gi issues eases very soon too.

    Definitely need to know what's going on down there! So painful :(

    Well keep you posted :)

    Jo xx

  • Hi Jo

    I too had a fungal infection caused by steroids not Myco 2 years ago like yours and it was very painful!. It was successfully treated with fluconazole 50 mg twice a day for 2 weeks and it did clear up. They were worried mine had spread down the gullet like yours but luckily it hadn't specially as they called it candidiasis !.

    It could easily be digestion for you and I took Losec successfully with Myco for years . It would be too cruel if you had to stop a drug that's helping you!. Maybe the doses of both could be changed to help? They'll know more after the endoscopy, best of luck for it and I hope you haven't had to wait a long time for it!. Let us know the result,

    X

  • Hi Misty. It's so horrible, can't eat and drink properly. Glad yours cleared up after the fluconozole.

    Yeah maybe I need to be on less mycophenolate, so annoying! Don't want to come off it, hasn't given me any other side effects atall.

    Thank you so much.

    Jo x

  • Hi Jo

    Have you also been given Difflam Mouthrinse for the pain?. I was and it helped me eat as I used it before a meal. It has a steroid in it. You can get it on prescription or buy it for £8 . Hope your sorted soonX

  • Hi misty. I have some of that from before, didn't think of using it!

    Thanks for that, will give it a go.

    Thank you :)

    Jo x

  • Hi Joanne,

    2 quick thoughts. Was it Fluconazole they gave you for the fungal infection and if so how long were you given it for. It may be that you need a longer course to completely eradicate the infection. I know some patients on immunosupressants are given antibiotics 2 or 3 days a week to guard against PCP pneumonia, perhaps you could do a similar thing with the fluconazole. It would be a shame to continue the MMF when it is working so well for your lupus.

    Best wishes

    Keyes

    PS endoscopies are ok but definitely ask for sedation!

  • Hi Keys. Thank you so much for your reply.

    I had fluconozole for two weeks 100mg a day, worked well until I went back on the mycophenolate, after a week it was back again :(

    Really don't want to come off the mycophenolate!

    Will definitely ask for sedation, absolutely petrified! Praying it clears up before I have to have it :)

    Sounds a good idea, could take a fluconazole weekly or something.

    Jo x

You may also like...